Format

Send to

Choose Destination
See comment in PubMed Commons below
J Gen Intern Med. 2008 Sep;23(9):1441-6. doi: 10.1007/s11606-008-0690-1. Epub 2008 Jun 20.

EDUC'AVK: reduction of oral anticoagulant-related adverse events after patient education: a prospective multicenter open randomized study.

Author information

  • 1Department of Vascular Medicine, CHU Grenoble, Grenoble, France. GPernod@chu-grenoble.fr

Abstract

BACKGROUND:

Long-term oral anticoagulation treatment is associated with potential morbidity. Insufficient patient education is linked to poorly controlled anticoagulation. However the impact of a specific educational program on anticoagulation related morbidity remains unknown.

OBJECTIVE:

To evaluate the effect of an oral anticoagulation patient education program in reducing both hemorrhagic and recurrent thrombotic complications.

DESIGN/PARTICIPANTS:

We conducted a prospective, multicenter open randomized study, comparing an interventional group who received a specific oral anticoagulation treatment educational program with a control group. Eligible patients were older than 18 and diagnosed as having deep vein thrombosis or pulmonary embolism requiring therapy with a vitamin K antagonist for 3 months or more. Our primary outcome was the occurrence of hemorrhagic or thromboembolic events.

RESULTS:

During the 3-month follow-up the main outcome criteria were observed 20 times (6.6% of patients), 5 (3.1%) in the experimental and 15 (10.6%) in the control group. Consequently, in multivariate analysis, the cumulative risk reduction in the experimental group was statistically significant (OR 0.25, 95% CI 0.1-0.7, p < 0.01).

CONCLUSIONS:

Patient education using an educational program reduced VKA-related adverse event rates.

PMID:
18566863
PMCID:
PMC2518037
DOI:
10.1007/s11606-008-0690-1
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Support Center